Antidepressants Can Kill

A Real Life Case

Another response

   One of my email friends sent a desperate message to several lists we are both on: her husband Bill was in hospital, possibly dying. She asked us all to pray for him.

   He survived -- just. Afterwards, she circulated a long explanation, which I am reproducing here with her permission. It might help others to avoid his fate.

"...The xray revealed he has an ileus. This is a paralysis of the ileum which is a connector between the large and small intestines. When it doesn't move, a blockage occurs. This can cause a rise in blood pressure and fluid to gather and cause congestive heart failure, which it did to Bill.

   The cure is complete bedrest and no food, then only liquids till it wakes up again.

   The cause?

1. an ileus can occur after abdominal surgery when the surgeon only touches that section. I think it must react like some of those sensitive plants whose leaves curl up when touched.

2. an ileus can occur due to diabetes, which explains why they have been doing blood sugar testing several times a day, and they are negative.

3. an ileus can occur due to Multiple Sclerosis.

4. an ileus can be triggered by a certain family of brain altering drugs used as antidepressants.

   The first three possibilities are negative in Bill's case; however, I think, in #4 we find the answer.

   Three weeks ago Bill was prescribed Wellbutrin, from this drug family, and he immediately began having shortness of breath, rapid pulse and other conditions. My intuition was very insistent about not wishing him to be on it. When I took him to his cardiologist he also said he must go off that drug right away. So in three days (one cannot go cold turkey when one is dealing w/ such powerful drugs) he was off again.

   But the breathlessness, headache and other symptoms didn't subside at once. I have since discovered that these drugs have a half life of TWO MONTHS. And then came the "attack."

   When I discovered that Wellbutrin could have been the cause of all this distress, when I read it on the screen, then read it again to make sure, well, I will only tell you that my exclamation was not ladylike!

   And so I hope you will make sure you understand completely the medicines you may be taking. Use the Internet as I do. Nowhere on the pharmacy drug printout does it refer to the possibility of this happening. To illustrate the power of this drug, it is used to control Tourette's Syndrome.

   So we consumers must beware. Use Bill's experience as a learning tool for you and your family's protection. He keeps telling me how he really thought he was going to die, that he could feel himself disconnecting. Bless the paramedics and bless all of you for your help in keeping him here on this plane once again, with me. :)..."

 

   Bill's terrible experience reinforces and illustrates the point made by Duncan, Miller and Sparks, that the first line of attack agains depression should be therapy. It is demonstrably as effective in the short term, more effective in the long term, and has no such risks.

   Antidepressants should be used only if therapy fails, or as adjunct to therapy, and even then only with the greatest caution.

 


Another Response

   I never got to see xxxx's posting about her husband's meds problems, but I've gotten a fairly clear picture from the responses. The propensity for physicians to simply throw pills at emotional problems drives me as berserk as it obviously does you, so I thought you might like to hear about my daughter.

   When I first left my ex-husband, my second daughter, Stef, went into a serious depression. She refused to go to school--eventually reached a point where she would leave by the front door, sneak around onto the back porch and hide there. She was ten.

   I had the misfortune to have come under the scrutiny of the local child protection services--it was nothing I did, they just liked to have a lot of easy cases on their files so they'd look efficient. Anyway, they decided her problem was simply that I wasn't being sufficiently firm with her. I should note they insisted this was the situation even after a psychological evaluation PROVED she was clinically depressed.

   Fortunately, it was decided her problem could be resolved without medication. She was tutored at home until she felt ready to confront the real thing and eventually things got reasonably back to normal.

   By the time she reached 13, however, I had begun to notice a pattern in her behavior and had her evaluated for bi-polar syndrome. I was right, and they put her on lithium. She took it for a little less then a year and then refused. It irritated her stomach and absolutely wrecked her short-term memory, and this is a kid who tests in the 98th percentile on Stanford-Binet. Her schoolwork was crashing, she felt like h*** and she decided she could handle her problem another way.

   She's now about to turn 28 and hasn't taken medication since she was 14. Instead, she's taught herself to recognize the incipient signs of a mood swing and has developed ways of coping with them. She's had a child, something she would probably never have been able to do on lithium. She's finally decided what she wants to do for a living and is studying medical technology.

   It CAN be done.

Liz

 

 

home page  Drug treatments for depression  Another email response